Colorado, 2021High Wind in Colorado, December 8, 2021
December 8, 2021 · NWS PUB · 4 events in 2 counties and zones
A large low pressure system began to enter the southern tier of Colorado on December 8th providing some high country snows and very strong southwest winds across the southern I-25 corridor during the evening hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system began to enter the southern tier of Colorado on December 8th providing some high country snows and very strong southwest winds across the southern I-25 corridor during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 8, 3:18 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 8, 3:18 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MST Wed Dec 8 2021
.SHORT TERM...(This evening through Thursday)
Issued at 317 PM MST Wed Dec 8 2021
...Strong winds along the east slopes of the southern Sangre De
Cristo mountains this evening and tonight AND Heavy snow for the
most of the southwest and central mountains tomorrow into Friday...
Currently...
A broad but rather strong mid level trough was over the western
United States. A lead short wave was currently moving over the
region and was bringing some light snow to the Continental Divide. A
stronger wave associated with this broad trough was still offshore
of the Pacific NW.
Locally, mild temperatures were over the region, as temps ranged
from the L50s to L60s across the plains. Over the larger valleys,
temps ranged in the 30s and 40s.
The winds were starting to pick up over the higher terrain, with the
strongest winds noted over the southern sections of the central
mtns.
Rest of today through tonight....
The main concern will be the strong wind potential over the southern
Sangre De Cristo mountain. The lead wave is bringing windy conditons
to this area during this afternoon. These stronger winds will
decrease early this evening but ramp up once again by mid evening
and last into the early morning hours. HRRR continues to indicate
winds gust potential to 100 mph over the east slopes of the southern
sangres later tonight. Without saying, a high wind warning is in
effect for this region through early tomorrow morning.
Periods of light snow over the contdvd will continue into the
evening hours and then decrease, but will once again pick up over
the n sections of the central mtns towards morning. 1 to 3 inches
will be possible.
Otherwise, a mild night is once again over the plains with min temps
in the 30s. Over the high country, temps will be rather uniform,
with lows generally in the teens and 20s.
Tomorrow...
The 2nd stronger wave will move into the region and snow will ramp
up significantly, especially during the latter half of the day. This
trough has quite a bit of moisture with it and snow will likely
become heavy at times over the western slopes. The southwest
mountains will likely be favored tomorrow afternoon as the flow will
a bit of a SW component to it. Snow amounts over the SW mtns overall
will likely be less than earlier forecast due to the wind component
not being as favorable.
Over the remainder of the of the region, the plains will once again
see another mild and dry day. Winds will be breezy near the mtns
with the breezy winds pushing eastward as the day progresses. In the
gap flow area, winds will be stonger, with gusts 20 to 30 mph
possible.
As for precip, the snow will slowly push eastward, and snow showers
will be possible over the San Luis valley later in the day with snow
increasing over the tops of the Sangres late in the day. More "blow
over" will occur across the SW and Central mtns, with steady snow
developing over the northern sections of the upper Ark Rvr valley in
the afternoon.
RH values will be higher tomorrow area wide so no fire weather
issues anticipated. Also, regarding all of the mtns, it will still
be windy at higher elevations. However, especially over the s mtns,
winds will decrease as compared to tonight.
.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM MST Wed Dec 8 2021
Key Messages:
- Significant new snowfall for the Continental Divide Thursday night
through Friday afternoon; light to moderate snow for the eastern
mountains.
- Light snowfall across the San Luis Valley Thursday night, and
along the I-25 Corridor Friday.
- Another storm Tuesday?
Thursday night through Friday...Latest model runs swing the upper
low pressure system across the region Thursday night through Friday,
though the upper trough looks less amplified and slightly farther
north. While the Continental Divide still looks like it will be hit
with significant new snowfall, the strength of this system is now in
question for the eastern mts and plains. Timing of this system shows
the upper trough axis crossing the Great Basin Thu evening, pushing
into western CO early Fri morning, then exiting the state and
continuing on into the central US Fri night. Total new snowfall
accumulations forecast through the event are expected to fall in the
one to two foot range for the eastern San Juan Mts as well as the
eastern Sawatch Mountains, though the southwest mts will likely be
the heaviest hit. Strong winds gusting up to 55 mph will also affect
those areas, so very dangerous travel conditions are likely. Lesser
snow amounts, 4 to 6 inches, and wind gusts up to 45 mph, will be
possible across the La Garita Mountains, and higher remaining
elevations of Lake and Chaffee Counties, and to a lesser degree the
Sangre De Cristo Mountains starting Friday.
On the back side of this system, strong north to northwest flow with
gusts up to 45 mph is expected to develop across the far eastern
plains Fri afternoon and evening.
As for temps, plan on lows in the 20s and 30s Thu night, then
warming into the 30s for the high valleys and upper 30s to upper 40s
for the plains on Fri.
Saturday through Monday...A ridge of high pressure builds into the
region as the winter system exits to the east. The coldest air of
the season so far will likely be in place early Saturday morning
with clearing skies, then look for dry conditions with gradually
warming temps over the weekend and into the start of the next work
week. Plan on high temps Saturday in the 30s for the high valleys
and 40s for the plains, then for Sunday and Monday 40s to around 50F
for the high valleys, and mid 50s to mid 60s for the plains.
Tuesday and Wednesday...Long range models are in fairly good
agreement in bringing a deep upper trough of low pressure onshore
across the West Coast late Monday. This system will cross the
southwestern US Tuesday and Wednesday, bringing another round of
snow and wind to the higher terrain for both days. Stay tuned. Moore
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 317 PM MST Wed Dec 8 2021
PUB and COS...
VFR anticipated during the next 24 hours. light winds tonight will
become southwesterly by late morning and become gusty during the
afternoon.
KALS...
Dry through tonight and tomorrow morning. showers will be possible
tomorrow afternoon. At this time do not expect MVFR conditions but
cant rule out a heavier snow shower causing brief periods of mvfr.
Gusty sw winds are expected tomorrow at KALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Thursday to 5 PM MST Friday
for COZ058-061-066.
Winter Storm Warning from 5 AM Thursday to 5 PM MST Friday for
COZ060-068.
High Wind Warning until 5 AM MST Thursday for COZ074-075.
&&
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Dec 8, 5:51 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
551 AM MST Wed Dec 8 2021
COZ058>089-093>099-091300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
551 AM MST Wed Dec 8 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Breezy westerly winds of 20 to 40 mph can be expected today for
areas over and near the higher terrain. Winds will increase across
the southern mountains tonight, especially across the southern
Sangre de Cristo range, where winds could gust up to 75 mph tonight,
before diminishing into Thursday morning.
Light snow will develop along the Continental Divide this afternoon,
with light to moderate snow continuing this evening before
diminishing later tonight. Snow accumulations of 1 to 4 inches will
be possible across the higher terrain of the central and southwest
mountains by early Tuesday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Accumulating snow of 5-10 inches is expected Thursday afternoon and
evening along the southwestern and central mountains, with the
southwestern mountains seeing the higher end of that range. Impacts
are expected to be slick and snow covered roads at higher elevations
in the mountains.
More moderate to heavy accumulating snow will likely still be
ongoing over the central ans southwestern mountains. Impacts from
this will still be snow covered roads, and strong winds may cause
blowing snow. Lighter snow will develop along the eastern mountains,
causing slick and slushy roads. There is a low chance of snow along
and east of the I-25 corridor Friday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible across the southern Sangre de Cristo mountains and the
higher terrain along the Continental Divide late this afternoon
through tonight.
23/SIMCOE
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- December 8, 7:17 PM MST to 7:18 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Colorado Department of Transportation weather station reported a 62 MPH wind gust.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 8, 7:46 PM MST to 7:47 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
A mesonet site 5 miles southwest of La Veta reported a 68 MPH wind gust.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 8, 7:54 PM MST to 7:55 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Site 3CO4 reported a 90 MPH wind gust.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 8, 8:07 PM MST to 8:08 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
A mesonet site 6 miles northwest of Stonewall reported a 66 MPH wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, December 8, 2021EF1 · 2 events
- Winter Storm and Heavy Snow in Colorado, December 8 to 10, 202116 events
- Winter Storm and Heavy Snow in Wyoming, December 8 to 10, 202115 events
- High Wind in Montana, December 8, 202176 kt wind · 7 events
- Dense Fog in California, December 8, 20216 events
- High Wind in New Mexico, December 8 to 9, 202160 kt wind · 4 events
- Winter Weather in Michigan, December 8 to 9, 20212 events
- Heavy Snow in Nevada, December 8 to 9, 20212 events
- Heavy Snow in Colorado, December 8 to 10, 20212 events
- Tornado in Florida, December 8, 2021EF0 · 1 event
- High Wind in Montana, December 8, 202150 kt wind · 1 event
- High Wind in Wyoming, December 8, 202173 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991560, 991561, 991563, 991562.